Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Charleston, SC

June 27, 2004Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 2004, 9:25 PM EDT for Effingham County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 9:25 PM EDT (01:25 UTC)
Expired
Jun 27, 2004, 10:00 PM EDT
In force
35 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Effingham County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS52 KCHS 280125
SVRCHS
GAC103-280200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
925 PM EDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1000 PM EDT

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 4 MILES SOUTHEAST OF SHAWNEE...OR ABOUT 6 MILES NORTH OF
  SPRINGFIELD...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
SHAWNEE AND SPRINGFIELD...
  CLYO...
  STILLWELL...
  EBENEZER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3237 8143 3254 8141 3254 8128 3252 8124
      3247 8120 3242 8121 3237 8118 3233 8115
      3234 8114 3233 8114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:51 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 7:51 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
751 PM EDT SUN JUN 27 2004

.UPDATE...SHRA/TSRA MOVING INTO WESTERN PART OF CWFA OVER THE LAST
HOUR. RADARS TO THE WEST SHOW PLENTY OF ACTIVITY TO THE WEST MOVING
QUICKLY EAST. EXPECT THIS ACTIVITY TO WEAKEN AS IT MOVES THROUGH THE
SEA BREEZE AND ENCOUNTERS A MORE STABLE ENVIRONMENT. THUS...HAVE
UPDATED TO RAISE POPS WITH THE HIGHEST OVER INLAND COUNTIES AND
LOWEST ALONG THE COAST.  ALSO REMOVED EARLY WORDING SINCE THE STORMS
SHOULD LAST SEVERAL MORE HOURS.  SCW

&&

.SHORT TERM /TONIGHT AND MONDAY/...
SHOWERS AND TSTMS HAVE HAD A HARD TIME DEVELOPING THIS AFTERNOON
DESPITE ADEQUATE INSTABILITY AND MOISTURE. FSL ACARS DATA SUGGEST
THE ATMOS IS STILL WEAKLY CAPPED WHICH IS LIKELY THE CULPRIT.
RECENT COASTAL MESONET OBSERVATIONS HINT THAT THE RESULTANT SEA
BREEZE IS BEGINNING TO MOVE INLAND SO CONVECTIVE INITIATION MAY
OCCUR ALONG THIS BOUNDARY OVER THE NEXT FEW HOURS AS TEMPS WARM A
FEW MORE DEGS. KLTX/KCAE RADARS SHOW A FEW CLUSTERS OF STORMS FIRING
ALONG THE DIFFUSE FRONTAL BOUNDARY THATS DRAPED ACROSS NRN GA/SC...
BUT THE BULK OF THIS ACTIVITY SHOULD REMAIN JUST TO THE N OF THE
CWFA THIS EVENING...POSSIBLY BRUSHING BERKELEY COUNTY. WILL KEEP A
20-30 POP REGIME GOING FOR MUCH OF THE EVENING FOLLOWED BY SILENT
5-10 PERCENT DISTRIBUTION AFTER MIDNIGHT...BUT THESE NUMBERS MAY BE
GENEROUS UNLESS WE SEE SOME SIGNS OF CONVECTIVE DEVELOPMENT SHORTLY.
MID-LEVEL IMPULSE DRIVING CONVECTION OVER NRN AL/NW GA WILL PASS
WELL TO THE N TONIGHT AND ON MONDAY WITH LITTLE SIGNIFICANT IMPACT
EXPECTED THIS FAR S. SHOULD SEE MORE OF A STANDARD DIURNAL
CONVECTIVE SCHEME MONDAY AFTERNOON WITH LITTLE PROSPECTS FOR
ORGANIZED CONVECTION. TEMPS WL BE NEAR PERSISTENCE.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WEAK FRONTAL BOUNDARY OVER THE NORTHERN PLAINS WILL APPROACH FROM
THE NW ON TUE AND DISSIPATE INTO A WEAK SFC TROF AS SHORTWAVE ENERGY
CROSSES THE SE STATES. ALTHOUGH THE BEST Q-G FORCING IS PROGGED BY
THE ETA AND TO SOME EXTENT THE GFS TO REMAIN OVER NC...MODERATE
INSTABILITY COUPLED WITH WK DYNAMIC FORCING SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND TSTMS TUE AFTERNOON. THE CWFA
WILL BE ON THE WESTERN FRINGES OF THE BERMUDA-AZORES HIGH FOR WED
AND BEYOND. THE NET RESULT WILL BE A STANDARD SUMMERTIME PATTERN
WITH DIURNAL SHOWERS AND TSTMS.
&&

.MARINE...
DIFFUSE FRONTAL BOUNDARY IS NORTH OF THE AREA THIS AFTERNOON AND
WILL CONTINUE TO LIFT NORTHWARD AS WINDS BECOME S-SW ACROSS THE
AREA. AS NEXT UPPER LEVEL DISTURBANCE APPROACHES...ANOTHER COLD
FRONT WILL APPROACH FROM THE NW...BUT IT SHOULD LINGER INLAND
THROUGH THURSDAY.

AHEAD OF THE FRONT ON MONDAY AFTERNOON...THE ETA TIGHTENS THE
PRESSURE GRADIENT ENOUGH TO SUPPORT 15-20 KT WINDS OVER THE SC
WATERS. THE GFS IS NOT NEARLY AS STRONG...SO WILL COMPROMISE AND CAP
WINDS AT 15 KT. MONDAY NIGHT HOWEVER...WILL FORECAST HIGHER WINDS
DUE TO LIKELIHOOD OF LLJ DEVELOPING AHEAD OF AND ALONG THE FRONT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

77/JR
Hazardous weather outlook, Jun 27, 3:12 PM EDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT SUN JUN 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-281100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
312 PM EDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Jun 27, 8:07 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
807 PM EDT SUN JUN 27 2004

GAZ088-280030-
SCREVEN-
807 PM EDT SUN JUN 27 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCREVEN COUNTY THROUGH
830 PM EDT...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF SYLVANIA. THE STORM WAS MOVING
EAST AT 25 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWINGTON
SHEPPARDS AND WHITE HALL THROUGH 830 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED WITH THIS STORM.

SCW
Special weather statement, Jun 27, 8:24 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 PM EDT SUN JUN 27 2004

SCZ042-280100-
HAMPTON-
824 PM EDT SUN JUN 27 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 900 PM
EDT...

AT 824 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO WESTERN HAMPTON COUNTY. THE STORM
WAS MOVING EAST AT 30 MPH AND WILL AFFECT SHIRLEY...GARNETT AND DE
LOACH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

SCW
Special weather statement, Jun 27, 9:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
914 PM EDT SUN JUN 27 2004

GAZ101-280200-
EFFINGHAM-
914 PM EDT SUN JUN 27 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 1000 PM
EDT...

AT 914 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EGYPT...MOVING EAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TUSCULUM...
SHAWNEE...OAKY...KILDARE...EGYPT...ARDMORE...SPRINGFIELD...
LORENZO...CLYO AND BERRYVILLE THROUGH 1000 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

SCW

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.